MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C3260
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the first penumbra coil 400's (pc400) pusher assembly.The pusher assembly was fractured approximately 25.0 cm from the proximal end and kinked in multiple locations throughout its length.The embolization coil was detached from the pusher assembly and not returned for evaluation.The pet lock was intact on the proximal end of the second pc400¿s pusher assembly.The pusher assembly was fractured approximately 29.0 and 62.0 cm from the proximal end and kinked near the fractures.The segment of the pusher assembly distal to the second fracture and the embolization coil were not returned for evaluation.Conclusions: evaluation of the returned pc400's revealed that the pusher assemblies were fractured and kinked, and the embolization coils were detached.Since the pc400's were reportedly removed from the procedure with no mention of fracture or detachment, these damages were likely incidental and may have occurred during packaging for return to penumbra.Since the pc400's were fractured and detached, they could not be functionally tested for advancement through a microcatheter, and the root cause of the reported resistance could not be determined.There was no visible damage to the lantern delivery microcatheter (lantern).A demonstration coil was advanced through the lantern without issue.The other pc400 mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2017-02176, 2.3005168196-2017-02177.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400's (pc400's).It was noted that the patient's anatomy was mildly tortuous, but no calcification, stenosis or constriction was observed.During the procedure, the physician placed a non-penumbra diagnostic catheter towards the target vessel then advanced a lantern delivery microcatheter (lantern) through the diagnostic catheter.While attempting to advance the first pc400 through the lantern, the physician experienced resistance midway through the lantern and was unable to advance the coil further.Therefore, the pc400 was removed from the lantern and a new pc400 was opened.It was reported that the same issue was encountered with this subsequent pc400 and therefore, the coil was removed from the lantern.After that, the physician successfully deployed and detached a new pc400 into the target vessel using the same lantern.While attempting to advance another pc400 through the lantern, the physician experienced resistance midway through the lantern again and therefore, the pc400 was removed.The lantern was then removed and the procedure was completed using the diagnostic catheter and nine additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7106469
Report Number3005168196-2017-02175
Device Sequence Number16537727
Product Code HCG
UDI-Device Identifier00814548012001
UDI-Public00814548012001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/19/2024
Device Catalogue Number4002C3260
Device Lot NumberF70225
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2017
Initial Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1